Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 16, 2021Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at May 16, 2021, 4:22 PM MDT for Kiowa County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 4:22 PM MDT (22:22 UTC)
Expired
May 16, 2021, 5:00 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS85 KPUB 162222
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Sun May 16 2021
 
COZ096-162300-
Eastern Kiowa County CO-
422 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 500 PM
MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 27 miles northeast of Lamar, moving north at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sheridan Lake, Chivington and Brandon. 

LAT...LON 3828 10223 3848 10265 3858 10263 3850 10209
TIME...MOT...LOC 2222Z 200DEG 11KT 3839 10231 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 16, 3:34 PM MDT, 48 minutes earlier.

Area forecast discussion, May 16, 3:34 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
334 PM MDT Sun May 16 2021

.SHORT TERM...(This evening through Monday)
Issued at 334 PM MDT Sun May 16 2021

Main Forecast Concerns/Challenges:

1) Continued threat of strong to severe storms through mid to late
evening across parts of the southeast plains. Strong to severe
storms will once again be possible across parts of the plains on
Monday.

2) Burn scar flash flooding potential will continue to increase this
period, especially Monday afternoon.

Showers and thunderstorms continue to develop this afternoon, along
surface trough axis and across the higher terrain where moist
upslope persists. Storms have shown some intensification over the
last couple of hours, though as previously thought, the limited
flow/shear is likely keeping updrafts from becoming overly robust.
Nonetheless, with continued focus and high moisture/instability axis
in place, think there will remain a chance for strong to severe
storms into this evening along and south of the Highway 50 corridor.
Hail and damaging winds are the main threats, with the tornado
threat remaining low at this time. Given the surface trough in
place, can't rule out some enhancement to the low level helicity
fields that could support a weak tornado though. Despite the severe
threat diminishing by mid to late evening, an upper level vort will
translate overhead tonight and likely assist in additional shower
and thunderstorm development. Some lower confidence with how long
this will continue, but think at least until around the midnight
time frame before this forcing and precip lift north.

Main upper level low pushes into the region on Monday, as low level
focus, moisture, and instability all return. This will help setup
another day of possible strong to severe storms, as early as midday.
While this will be possible anywhere across southern CO, think the
highest chances will be across far southeast CO where higher
instability and shear will reside. What is becoming more concerning
is the likely increased threat of burn scar flash flooding, as an
abundance of moisture and lift are appearing likely over much of the
higher terrain and burn scars. Do think all of the burn scars
(Decker, Hayden Pass, Junkins, and Spring) will have this flash
flood potential and think later forecasts will maybe need to assess
if a Flash Flood Watch will be needed.

.LONG TERM...(Monday night through Sunday)
Issued at 334 PM MDT Sun May 16 2021

Main Forecast Concerns/Challenges

1) Active weather continues for Tuesday and Wednesday

2) Dryline scenario eastern plains, and fire weather concerns
San Luis Valley, Friday and Saturday

Monday night and Tuesday...The upper low over the Four Corners Mon
evening will gradually pass overhead through Tue, producing a very
broad area of lift. Positioning of the low Mon will produce steering
flow that will tend to keep most of the storms that develop along
the higher terrain, hence the enhanced threat of flash flooding for
area burn scars. Models indicate that there will still be some
healthy CAPE through the early evening, so further east across the
plains there will still be thunderstorm potential into the night. By
Tue, the low passes overhead and while CAPE diminishes, 0-6 km bulk
shear remains respectable so feel that another day of widespread
convection can be expected. Burn scars will once again be threatened
from any slower moving thunderstorms. High temps will warm to around
60F for the high valleys, and 60s to near 70F for the plains.

Wednesday and Thursday...The upper low weakens and lifts to the
north-northeast Wed, while the next storm system to affect the
region drops south out of the Pacific NW and into northern CA and NV
through Thu. CAPE and shear really drop off for Wed, so plan on aftn
and eve convection to be more tied to the higher terrain, and
scattered across the plains. As the low pulls away, temps will
gradually warm for Wed, but by Thu strong south-southwest flow
develops across the Four Corners and the heating commences with
highs climbing back into the 70s for the high valleys, and mid 70s
to mid 80s for the plains. Thu looks like it will be a break from
storm activity, with only isolated convection anticipated.

Friday through Sunday...Strong upper low remains over the western
third of the US over the weekend, creating potentially critical fire
weather conditions for the San Luis Valley each day. At the same
time, models hint at a dryline scenario setting up along the eastern
border, with the potential for enhanced llvl moisture to slosh back
west into CO each aftn and fueling stronger storms. Multiple
disturbances within the flow will most likely help motivate isolated
to low-end scattered convection each aftn across the higher terrain
and high valleys. As for temps, the southwest flow aloft will warm
things up nicely across the cwa, with highs around 70F each day for
the high valleys, and in the 70s to around 80F for the eastern
plains. Evidently, Spring is in full effect across Colorado. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 334 PM MDT Sun May 16 2021

Active period will continue into tonight and early Monday morning
across the TAF sites, mainly COS and PUB, where showers and
thunderstorms will remain possible. For ALS, VFR and dry conditions
are mainly expected, though the potential for showers and
thunderstorms will increase very late in the period. Radar imagery
showing shower and thunderstorm development remaining isolated
across the PUB and COS, and mainly staying away from the sites at
this time. Do think this development will increase in coverage, as
it lifts north/northeast across the region this evening. So, while
PUB and COS aren't observing any precip now, still think they will
be impacted late this afternoon into the evening. Thunder chances
should lower by mid evening, but with showers possibly continuing
longer into the evening. Drier weather will return late tonight into
early Monday morning, but with MVFR ceilings likely developing
across PUB and COS. Shower and thunderstorm chances also increase
again for PUB and COS very late in the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 16, 12:57 PM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1257 PM MDT Sun May 16 2021

COZ058>089-093>099-171900-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1257 PM MDT Sun May 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are once again expected to
occur across the plains this afternoon and evening. Although all
of the plains will have a chance for isolated severe storms, the
overall highest chance will generally be along and east of a line
from Pueblo to Kim. Wind gusts to 60 mph and hail up to 1.5
inches in diameter will be possible. A brief tornado cannot be
ruled out. In addition to the severe weather threat, locally
heavy rain will also be possible with the stronger storms.

Moisture has increased in the mountains during the last 24 hours,
and this will increase the risk for burn scar flooding in the
mountains this afternoon, especially the Junkins and Spring burn
scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible over the plains on
Monday and Tuesday. Main risks will be large hail and gusty winds
on both afternoons with a low risk for weak tornados. Strong to
severe storms are also possible on Thursday through Saturday over
the far eastern plains.

Flash flooding is possible Monday through Wednesday over the
Spring, Junkins, Decker, and Hayden Pass burn scars. Monday looks
to be the best set up for burn scar flash flooding.

Critical fire weather conditions are possible Thursday through
Saturday over the San Luis Valley.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the entire region.

RODRIGUEZ/27

In the hours before

Special weather statement, May 16, 3:54 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Sun May 16 2021

COZ097>099-162230-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
354 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTH
CENTRAL BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Two Buttes Reservoir, or 17 miles northwest of
Springfield, moving northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

While uncertain, this activity may also eventually produce a
landspout or two. A landspout is a tornado, which is typically brief
and weak, but would be capable of producing damage. Continue to
monitor the latest information from the National Weather Service in
Pueblo.

Locations impacted include...
Two Buttes Reservoir.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3755 10274 3765 10288 3781 10272 3765 10249
TIME...MOT...LOC 2153Z 224DEG 4KT 3764 10274

Cohen
Special weather statement, May 16, 4:03 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
403 PM MDT Sun May 16 2021

COZ094-162245-
Eastern Las Animas County CO-
403 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kim to 11 miles east of Branson. Movement
was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

These storms will remain over mainly rural areas of southeastern Las
Animas County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3722 10376 3737 10340 3700 10338 3700 10368
TIME...MOT...LOC 2203Z 248DEG 7KT 3722 10345 3703 10366

Cohen
Local storm report, May 16, 4:07 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WALSENBURG              37.63N 104.78W
05/16/2021  M1.00 INCH       HUERFANO           CO   PUBLIC

&&
Special weather statement, May 16, 4:08 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
408 PM MDT Sun May 16 2021

COZ089-162245-
Crowley County CO-
408 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY COUNTY UNTIL
445 PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Crowley to 14 miles
southwest of Forder. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

While uncertain, this activity may also eventually produce a
landspout or two. A landspout is a tornado, which is typically brief
and weak, but would be capable of producing damage. Continue to
monitor the latest information from the National Weather Service in
Pueblo.

These storms will remain over mainly rural areas of northwestern
Crowley County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3852 10372 3851 10371 3835 10397 3843 10400
      3852 10390
TIME...MOT...LOC 2208Z 339DEG 4KT 3839 10397 3850 10384

Cohen
Local storm report, May 16, 4:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             LA VETA                 37.51N 105.01W
05/16/2021  M0.88 INCH       HUERFANO           CO   PUBLIC

&&
Special weather statement, May 16, 4:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Sun May 16 2021

COZ096-162300-
Eastern Kiowa County CO-
422 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 500 PM
MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 27 miles northeast of Lamar, moving north at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sheridan Lake, Chivington and Brandon.

LAT...LON 3828 10223 3848 10265 3858 10263 3850 10209
TIME...MOT...LOC 2222Z 200DEG 11KT 3839 10231

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:04 PM MDTSpecial Weather StatementPUBBaca41 min
May 15, 6:16 PM MDTSpecial Weather StatementPUBProwers29 min
May 15, 6:22 PM MDTSevere Thunderstorm WarningPUBBaca23 min
May 15, 6:26 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero64 min
May 15, 6:49 PM MDTSpecial Weather StatementPUBBaca41 min
May 15, 6:52 PM MDTSpecial Weather StatementPUBBent53 min
May 15, 6:56 PM MDTSevere Thunderstorm WarningPUBProwers64 min
May 15, 6:58 PM MDTSevere Thunderstorm WarningPUBBaca32 min
May 15, 7:01 PM MDTTornado WarningPUBBent17 min
May 15, 7:29 PM MDTSpecial Weather StatementPUBBent46 min
May 15, 7:33 PM MDTSpecial Weather StatementPUBBaca57 min
May 15, 7:57 PM MDTSpecial Weather StatementPUBKiowa18 min
May 15, 8:00 PM MDTSpecial Weather StatementPUBProwers30 min
May 15, 8:11 PM MDTSpecial Weather StatementPUBKiowa49 min
May 15, 8:30 PM MDTSevere Thunderstorm WarningPUBKiowa45 min
May 15, 8:59 PM MDTSpecial Weather StatementPUBKiowa31 min
May 15, 9:31 PM MDTSpecial Weather StatementPUBKiowa29 min
May 15, 10:00 PM MDTSpecial Weather StatementPUBKiowa45 min
May 16, 1:14 PM MDTSpecial Weather StatementPUBTeller16 min
May 16, 1:33 PM MDTSpecial Weather StatementPUBTeller27 min
May 16, 1:49 PM MDTSpecial Weather StatementPUBBaca26 min
May 16, 1:51 PM MDTSpecial Weather StatementPUBLas Animas39 min
May 16, 2:14 PM MDTSpecial Weather StatementPUBBaca31 min
May 16, 2:17 PM MDTSpecial Weather StatementPUBTeller13 min
May 16, 2:19 PM MDTSpecial Weather StatementPUBLas Animas11 min
May 16, 2:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
May 16, 2:36 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas34 min
May 16, 2:44 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano3 hr
May 16, 2:48 PM MDTSpecial Weather StatementPUBHuerfano27 min
May 16, 2:58 PM MDTSpecial Weather StatementPUBCrowley32 min
May 16, 3:01 PM MDTSpecial Weather StatementPUBHuerfano14 min
May 16, 3:02 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 16, 3:14 PM MDTSpecial Weather StatementPUBHuerfano31 min
May 16, 3:15 PM MDTSpecial Weather StatementPUBCuster30 min
May 16, 3:17 PM MDTSpecial Weather StatementPUBTeller28 min
May 16, 3:18 PM MDTSpecial Weather StatementPUBPueblo27 min
May 16, 3:24 PM MDTSevere Thunderstorm WarningPUBHuerfano51 min
May 16, 3:27 PM MDTSpecial Weather StatementPUBPueblo33 min
May 16, 3:35 PM MDTSpecial Weather StatementPUBHuerfano40 min
May 16, 3:41 PM MDTSevere Thunderstorm WarningPUBHuerfano51 min
May 16, 3:49 PM MDTSpecial Weather StatementPUBPueblo26 min
May 16, 3:51 PM MDTSpecial Weather StatementPUBPueblo24 min
May 16, 3:52 PM MDTSpecial Weather StatementPUBLas Animas53 min
May 16, 3:54 PM MDTSpecial Weather StatementPUBProwers36 min
May 16, 4:03 PM MDTSpecial Weather StatementPUBLas Animas42 min
May 16, 4:08 PM MDTSpecial Weather StatementPUBCrowley37 min
May 16, 4:13 PM MDTTornado WarningPUBCrowley32 min
May 16, 4:20 PM MDTSevere Thunderstorm WarningPUBPueblo55 min
May 16, 4:21 PM MDTSevere Thunderstorm WarningPUBProwers28 min
May 16, 4:23 PM MDTSevere Thunderstorm WarningPUBLas Animas68 min
May 16, 4:26 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
May 16, 4:37 PM MDTSevere Thunderstorm WarningPUBKiowa68 min
May 16, 4:42 PM MDTSevere Thunderstorm WarningPUBPueblo78 min
May 16, 4:43 PM MDTSevere Thunderstorm WarningPUBCrowley62 min
May 16, 4:48 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo42 min
May 16, 4:49 PM MDTFlash Flood WarningPUBPueblo88 min
May 16, 4:59 PM MDTTornado WarningPUBCrowley46 min
May 16, 5:07 PM MDTSevere Thunderstorm WarningPUBPueblo18 min
May 16, 5:26 PM MDTSpecial Weather StatementPUBCuster49 min
May 16, 5:29 PM MDTSevere Thunderstorm WarningPUBPueblo31 min
May 16, 5:33 PM MDTTornado WarningPUBKiowa42 min
May 16, 5:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero63 min
May 16, 5:44 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers61 min
May 16, 5:48 PM MDTSpecial Weather StatementPUBCrowley42 min
May 16, 5:52 PM MDTSevere Thunderstorm WarningPUBPueblo38 min
May 16, 5:56 PM MDTSpecial Weather StatementPUBBent49 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.